Kentucky, 2003

Lightning Strike and Heavy Rain in Kentucky, July 5, 2003

July 5, 2003 · NWS PAH · 2 events in 1 county or zone

1 heavy rain, 1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 5, 12:35 AM CST, 11 hours 40 minutes earlier.

Area forecast discussion, Jul 5, 12:35 AM CST, 11 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
135 AM CDT SAT JUL 5 2003

FORECAST CHALLENGE IS TYPICAL SUMMERTIME DAY TO DAY CONVECTION
POSSIBILITIES.

05/00Z UPPER AIR ANALYSIS DEPICTED THE MAIN JET WELL NORTH OF THE
AREA WITH AN UPPER RIDGE PARKED NEARLY OVER THE FORECAST AREA /FA/.
THE TROPOSPHERE ACROSS THE FA IS RELATIVELY DRY COMPARED TO AREAS
JUST TO OUR SOUTH AND NORTH. THE AXIS OF WARMEST 85H AND 7H TEMPS
WAS TO THE NORTH JUST SOUTH OF THE MAIN SURFACE FRONT COINCIDENT TO
THE MAIN UPPER JET. 7H TEMPS ACROSS THE FA WERE AROUND +10C.
CONVECTION ON FRIDAY WAS CONFINED TO AREAS OUTSIDE THE FA...ALONG
THE MAIN SURFACE BOUNDARY TO THE NORTH...AND IN THE AREA OF DEEPER
MOISTURE TO OUR SOUTH AND SLIGHTLY COOLER 7H TEMPS TO OUR SOUTH.

GUIDANCE AMONG THE GFS/ETA/NGM ALL ARE IN AGREEMENT FOR LOWER 7H
TEMPS TODAY /AROUND +8C/ ALONG WITH MORE LOW LEVEL MOISTURE. BELIEVE
THIS WILL PAINT A PICTURE FOR THE FA TODAY SIMILAR TO THE CONVECTION
THAT FIRED FRIDAY OVER PORTIONS OF ARKANSAS EAST INTO PART OF
WESTERN TENNESSEE AND NORTHERN MISSISSIPPI. AS FAR AS ANY UPPER
LEVEL SUPPORT GOES...A VORTICITY AXIS IS PROGGED BY ALL THREE MODELS
TO LIFT NORTH ACROSS THE SOUTHERN HALF OF THE FA DURING THE DAY.
THIS WOULD SUGGEST A BETTER CHANCE OF CONVECTION ACROSS THE SOUTHERN
HALF OF MY AREA TODAY. WILL KEEP THE 20 POPS NORTH AND INCREASE THE
SOUTH TO A 30 POP. WILL HAVE AFTERNOON INTO LATE EVENING HOURS FOR
THE PRECIP TIMING. MCSS RIDING ALONG THE SURFACE BOUNDARY TO THE
NORTH SHOULD CONTINUE TO JUST MISS THE AREA TO THE NORTH. WITH BOTH
85H AND 7H TEMPS PROGGED TO BE ABOUT 2 DEG C COOLER THAN
YESTERDAY...AND ALONG WITH THE PROBABILITY OF INCREASED CLOUD COVER
TODAY...ANTICIPATE HIGHS TODAY TO BE ABOUT A CATEGORY LOWER THAN
HIGHS REALIZED ON FRIDAY WITH WARMEST READINGS IN THE NORTHWEST.

SUNDAY THE NORTHERN BRANCH JET DIPS A LITTLE FARTHER SOUTH AND AN
ASSOCIATED SHORTWAVE TROUGH HAS A BETTER CHANCE OF BRINGING
ORGANIZED CONVECTION TO MY NORTHEAST COUNTIES. ALSO...THE INFLUENCE
OF THIS WAVE SHOULD HELP DRAW EVEN BETTER LOW LEVEL MOISTURE INTO
THE AREA. IT HOWEVER ALSO LOOKS TO DRAW SLIGHTLY WARMER 7H TEMPS
BACK INTO THE AREA...POSSIBLY CAPPING PARTS OF SEMO WITH 10-11 C
TEMPS IF THE GFS IS CORRECT. WILL HAVE 20 POPS ACROSS SEMO WITH
MID-RANGE CHANCE POPS ELSEWHERE WITH HIGHEST POPS IN MY NORTHEAST TO
SOUTHEAST COUNTIES.

WILL KEEP MONDAY PRECIP FREE FOR NOW AS 7H TEMPS ARE PROGGED TO INCH
BACK INTO THE 10-12 DEG C RANGE. HOWEVER...ON TUESDAY A WEAK SYSTEM
MAY SKIRT MY NORTHERN COUNTIES...AND 7H TEMPS VIA THE GFS ARE
PROGGED TO BE COOLER...AROUND +8 C. WILL INTRODUCE A 20 POP SOUTH
AND A 30 POP NORTH.

WEDNESDAY INTO WEDNESDAY NIGHT A COLD FRONT IS PROGGED TO ENTER INTO
AND PASS THROUGH THE AREA. ITS NOT THE NORM FOR COLD FRONTS TO MAKE
IT THE WHOLE WAY THROUGH THE FA THIS TIME OF YEAR. WILL FAVOR A
SOLUTION OF THE FRONT MAKING INTO THE AREA...THEN WASHING OUT
SOMEWHERE OVER THE AREA. IF THIS PANS OUT...THURSDAY MAY HAVE SOME
ISOLATED CONVECTION ALONG THIS STALLED BOUNDARY. WILL WAIT TO SEE
WHAT 12 PLANET COLLABORATION FROM NEIGHBORING OFFICES
YIELDS...EITHER PRO OR CON...BEFORE INTRODUCING THIS ON THURSDAY.

.PAH...NONE.

DFS
Hazardous weather outlook, Jul 5, 4:00 AM CST, 8 hours 15 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-061000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CDT SAT JUL 5 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A LOW CHANCE OF THUNDERSTORMS...PRIMARILY THIS AFTERNOON
AND EVENING. A FEW OF THE STORMS MAY PRODUCE BRIEF HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE IS A CHANCE OF THUNDERSTORMS TUESDAY AND WEDNESDAY. THE
PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 5, 10:57 AM CST, 1 hour 18 minutes before
ILZ088>094-KYZ001>013-015>017-020>022-MOZ086-087-100-107>112-114-
051900-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PADUCAH KY
1157 AM CDT SAT JUL 5 2003

...LOCALLY HEAVY RAIN POSSIBLE WITH THUNDERSTORMS TODAY...

LOCALLY HEAVY RAINFALL...RANGING FROM THREE QUARTERS OF AN INCH TO
AN INCH AND ONE HALF AN HOUR...WILL BE POSSIBLE WITH THE
THUNDERSTORMS THAT HAVE DEVELOPED AND WERE LOCATED ACROSS SOUTHEAST
MISSOURI...EXTREME SOUTHERN ILLINOIS...AND OVER WEST KENTUCKY.

THROUGH 200 PM...LOOK FOR THE HEAVIEST RAIN TO STRETCH FROM BERNIE
TO ORAN IN SOUTHEAST MISSOURI...AND FROM CAIRO ILLINOIS...EAST TO
PADUCAH...SMITHLAND AND EDDYVILLE IN WEST KENTUCKY.

THE RAIN ASSOCIATED WITH THE SHOWERS AND THUNDERSTORMS MAY BRIEFLY
OVERWHELM DRAINAGE SYSTEMS...CAUSING SMALL DITCHES AND STREAMS TO
RISE SHARPLY...AND CAUSE PONDING OF WATER ON ROADWAYS.

SMALL CHILDREN SHOULD BE KEPT AWAY FROM SMALL DITCHES AND STREAMS
WHERE HEAVY RAIN HAS RECENTLY FALLEN. IN ADDITION...DRIVERS SHOULD
AVOID ROUTES WHERE WATER HAS PONDED OVER THE ROAD.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION AND
RADIO...SHOULD THE SHOWERS AND THUNDERSTORMS CONTINUE TO POSE A
HEAVY RAIN HAZARD.

SMITH

The radar

The Paducah radar (KPAH), 5 km away, was scanning. The volume nearest the first event began at 18:17 UTC.

Open the radar archive at this moment

Event by event

1 heavy rain, 1 lightning. Local standard time, as filed.

Heavy Rain, McCracken

When
July 5, 12:15 PM CST to 1:30 PM CST
Where
McCracken County, Lone Oak
Reported by
EMERGENCY MANAGER
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Numerous thunderstorms with very heavy rain caused some flooding of creeks and ditches, especially in the Lone Oak area. Champion Creek overflowed onto the intersection of Old Mayfield Road and Houser Road.

Lightning, McCracken

When
July 5, 12:35 PM CST
Where
McCracken County, Paducah
Reported by
EMERGENCY MANAGER
Coordinates
37.054, -88.713 (the zone’s center; the record gives no point)

Lightning strikes started two fires in the Paducah area. A garage fire and a utility pole fire were reported.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2003Every state in 2003This day in weather historyWarnings in Kentucky, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5368169, 5368168.